Multivitamin Supplements May Affect Warfarin Anticoagulation in Susceptible Patients

Daniel Kurnik, Aharon Lubetsky, Ronen Loebstein, Shlomo Almog, Hillel Halkin

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: To report an interaction of a multivitamin preparation containing small amounts of vitamin K1 (25 μg) with warfarin in a case series and to assess the prevalence of vitamin K1 deficiency in ambulatory anticoagulated patients. CASE SUMMARIES: We describe 3 patients whose anticoagulation was stabilized with warfarin in whom initiation or cessation of a self-prescribed multivitamin supplement delivering 25 μg of vitamin K1 daily was associated with an otherwise unexplained significant fall or rise in international normalized ratio (INR), respectively, with major thrombosis or hemorrhage in 2. This interaction was rated probable on the Naranjo probability scale. Suspecting vitamin K1 deficiency as an explanation for this oversensitivity, we assessed the prevalence of vitamin K1 deficiency in our clinic by determining plasma vitamin K1 levels in 179 stable consecutive patients, finding very low levels (<0.1 ng/mL) in 22 of 179 (12%). DISCUSSION: Vitamin K1 supplements of 25 μg daily are far below the dose thought to affect anticoagulant control. We hypothesize that, in our patients, unsuspected vitamin K1 deficiency caused an oversensitivity to small vitamin K1 supplements. In patients with low vitamin K1 status, even such low doses represent a significant increment in daily intake, thus lowering the sensitivity to warfarin. Our analysis suggests that low vitamin K1 status exists in a small, but important, minority of ambulatory patients undergoing anticoagulation. CONCLUSIONS: Clinicians should instruct anticoagulated patients to report the use of multivitamin supplements and inquire about it in cases of unexplained INR changes.

Original languageEnglish
Pages (from-to)1603-1606
Number of pages4
JournalAnnals of Pharmacotherapy
Volume37
Issue number11
DOIs
StatePublished - Nov 2003

Keywords

  • Antagonists and inhibitors
  • Multivitamins; warfarin

Fingerprint

Dive into the research topics of 'Multivitamin Supplements May Affect Warfarin Anticoagulation in Susceptible Patients'. Together they form a unique fingerprint.

Cite this